Kansas, 2011Damaging Winds in Kansas, August 5, 2011
August 5, 2011 · NWS TOP · 6 events in 5 counties and zones
On August 5, scattered thunderstorms formed in the early morning hours. Damaging winds up to 60 mph were reported across portions of north central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 5, scattered thunderstorms formed in the early morning hours. Damaging winds up to 60 mph were reported across portions of north central Kansas. Minor damage, consisting of broken tree limbs and downed power lines, was reported across the areas with the strongest winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 2:44 AM CST, 4 minutes earlier.
Area forecast discussion, Aug 5, 2:44 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT FRI AUG 5 2011
.DISCUSSION...
FOCUS ON REPEATED CONVECTIVE CHCS ALONG WITH IMPACTS ON TEMPS.
ONGOING SVR CONVECTION ASSOCIATED WITH MCV/MODEST MID LVL WAVE IS
BEING SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET AND 30KT LLJ
FEEDING INTO THE SE FLANK OF THE MAIN CONVECTIVE CLUSTER.
WILL GO CATEGORICAL FOR STORMS THIS MORNING WITH SCT RE-
DEVELOPMENT POSSIBLE THIS AFTERNOON ESPECIALLY IN PROXIMITY TO THE
SFC BOUNDARY WHICH MAY REMAIN JUST SOUTH OF THE CWA TODAY. BY
TONIGHT ANOTHER WAVE WILL MOVE OUT OF THE NORTHERN PLAINS WHICH
SHOULD HELP ORGANIZE THE LLJ ALONG WITH WAA AND LIFT ACROSS THE
REGION AGAIN. EXPECT ADDITIONAL STORMS TO DEVELOP MAINLY ACROSS
THE EASTERN COUNTIES AFTER MIDNIGHT SO HIGHEST POPS WILL REMAIN
ACROSS THIS AREA. DEPENDING ON THE EXTENT OF CONVECTION FRI
NIGHT/SAT MORNING SATURDAY COULD BE ANOTHER VERY HOT DAY. HOWEVER
GIVEN UNCERTAINTY ABOUT CONVECTION AND REMNANT CLOUDS AND IMPACT
ON TEMPS WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW.
THE OVERALL LONGWAVE PATTERN WILL FINALLY BEGIN TO CHANGE BY LATER
SUNDAY INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST AND A TROUGH
DEVELOPS ACROSS THE GREAT LAKES. THIS WILL PLACE KS IN AN ACTIVE
ZONE FOR REPEATED BOUTS OF CONVECTION WITHIN THE STRONGER NW FLOW
ALOFT WHILE AT THE SAME TIME HELPING TO COOL TEMPERATURES BACK
TOWARD SEASONAL AVGS OR PERHAPS BELOW.
&&
.AVIATION...
WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION
WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH
THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN.
WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS
POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE
AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO
TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE
13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS
SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 2:29 PM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU AUG 4 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS
THE AREA FOR FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
WOLTERS
In the hours before
Special weather statement, Aug 5, 2:08 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT FRI AUG 5 2011
KSZ008-020-034-050900-
CLOUD-OTTAWA-REPUBLIC-
308 AM CDT FRI AUG 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD
COUNTIES...
THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD
COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA...
JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY...
DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT...
BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA...
NARKA...MILTONVALE...CLYDE AND AGENDA.
&&
LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793
TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810
Thunderstorm Wind, Cloud
- When
- August 5, 2:48 AM CST to 2:58 AM CST
- Where
- Cloud County, 1.48 mi SSW of (Cnk)blosser Apt Con
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.530, -97.660
The ASOS station in Concordia reported a 66 mph wind gust. Meanwhile at another location near Concordia a law enforcement officer reported an estimated 60 mph wind gust.
Thunderstorm Wind, Clay
- When
- August 5, 3:26 AM CST to 3:32 AM CST
- Where
- Clay County, Clay Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -97.120
In Clay Center 7 to 9 inch diameter tree limbs were snapped at 9th Street and Dexter as a result of strong thunderstorm winds.
Thunderstorm Wind, Clay
- When
- August 5, 3:28 AM CST to 3:33 AM CST
- Where
- Clay County, 5.9 mi W of Fact
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -97.140
A trained spotter near Palmer reported a 60 mph wind gust.
Thunderstorm Wind, Riley
- When
- August 5, 3:57 AM CST to 4:02 AM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -96.570
In Manhattan, tree limbs snapped causing transformers to explode and fail.
Thunderstorm Wind, Geary
- When
- August 5, 4:00 AM CST to 4:05 AM CST
- Where
- Geary County, Junction City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.030, -96.830
Strong thunderstorms brought down a few tree limbs, breaking down power lines.
Thunderstorm Wind, Pottawatomie
- When
- August 5, 4:12 AM CST to 4:17 AM CST
- Where
- Pottawatomie County, 0.87 mi SE of Westmoreland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.390, -96.410
In Westmoreland a couple mailboxes were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343255, 343248, 343258, 343250, 343262, 343251.